Illinois, 2018

Damaging Wind in Illinois, May 16, 2018

May 16, 2018 · NWS PAH · 1 event in 1 county or zone

Scattered thunderstorms occurred ahead of a weak 500 mb trough over the Ozark Mountain region. One of the storms downed some trees near Cobden in Union County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms occurred ahead of a weak 500 mb trough over the Ozark Mountain region. One of the storms downed some trees near Cobden in Union County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 16, 5:42 PM CST, 4 hours 38 minutes earlier.

Area forecast discussion, May 16, 5:42 PM CST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
642 PM CDT Wed May 16 2018

.UPDATE...
Issued at 642 PM CDT Wed May 16 2018

The AVIATION section has been updated for the 00Z TAF issuance.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 238 PM CDT Wed May 16 2018

Near severe/severe convective activity developing along the
Mississippi River around 215 pm this afternoon has multiple foci
at the surface and upper levels this afternoon. At the surface,
the LAPS data showing convection developing on theta-e axis arcing
up the Mississippi river to Paducah, then working back along
I-24/I-57 in extreme southern Illinois. Aloft, the new convection
is oriented along a southwest-northeast trough axis with some
stretching and deformation ongoing at this time and some
overturning of higher theta-e air. The ESRL HRRR and HRRR high
resolution convection allowing models appear to have a good handle
on this convection, albeit 1-2 hours slower than expected.

Most of this convection will generally diurnal in nature this
evening, with some maintenance of showers in and near the trough
axis aloft, which will be renewed as another area of low pressure
aloft moves east across Missouri overnight.

As the upper low converges and congeals over the Quad State region
around daybreak, shower and thunderstorm coverage should increase
over the WFO PAH forecast area, especially during the late morning
and early afternoon hours. Differential vorticity aloft, combined
with differential surface heating and boundary layer moisture
convergence, should ensure redevelopment of multi-cell storm
clusters around the area. For now, have kept the best chances for
rain over west Kentucky, southeast Illinois, and southwest Indiana
through the evening on Thursday. As the low and the upper trough
move east-northeast, rain chances will diminish, with ridging move
into the area from the west on Friday.

.LONG TERM...(Saturday through Wednesday)
Issued at 238 PM CDT Wed May 16 2018

Pattern will remain active in the long term. Favored a model
consensus. Should be a lull in the activity Saturday with mid level
s/wv ridging across the area. Once the ridge moves east, unsettled
southwest flow aloft and a warm sector regime Sunday will return the
chance of showers and storms. A front should enter the area Sunday
night and continue south through Monday, maintaining the chance of
convection. Little change Monday night through Wednesday, as the
front is forecast to weaken and stall across the area. This regime
is favorable for on and off convective chances. Temperatures are
forecast to remain above normal.

&&

.AVIATION...
Issued at 642 PM CDT Wed May 16 2018

This is primarily a convective forecast, with VFR conditions and
light northeast winds expected outside of convection. Isolated
SHRA/TSRA will be possible at KEVV and KCGI this evening, but most
of the activity will be over southern Illinois and farther west
in southeast Missouri. Farther southeast across the region, the
atmosphere appears to be rather stable this evening. An upper-
level disturbance over northwest Arkansas this evening may
eventually spread more convection over our region late tonight or
Thursday, but confidence in timing and location preclude
mentioning in the forecasts at this time.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
SHORT TERM...Smith
LONG TERM...CN
AVIATION...DRS
Hazardous weather outlook, May 16, 1:45 PM CST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
245 pm CDT Wed May 16 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
245 pm CDT Wed May 16 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This afternoon and Tonight

Isolated to scattered thunderstorms are expected to continue through
the remainder of the afternoon and into the evening. Locally heavy
rain and occasional lightning will be the primary concerns. A few
strong, possibly severe storms may produce hail and damaging wind
gusts.

The best chance for isolated wind gusts approaching severe potential
will be over the, Missouri BootHeel, the Purchase area of West
Kentucky and southern Illinois, south of Route 13, during the middle
and late afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is an almost daily chance of thunderstorms. Lightning and
locally heavy rain will continue as the primary storm associated
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DH/CW/Smith

In the hours before

Special weather statement, May 16, 6:09 PM CST, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Paducah KY
709 PM CDT WED MAY 16 2018

MOZ109-110-170100-
Butler MO-Stoddard MO-
709 PM CDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN STODDARD AND
SOUTHEASTERN BUTLER COUNTIES UNTIL 800 PM CDT...

At 708 PM CDT, Doppler radar was tracking a strong thunderstorm near
Qulin, or 10 miles northwest of Chalk Bluff Natural Area. This storm
was nearly stationary.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Qulin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3652 9032 3663 9041 3682 9013 3667 9009
TIME...MOT...LOC 0008Z 228DEG 3KT 3663 9029

DRS
Local storm report, May 16, 8:07 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
907 PM CDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TORNADO          5 WNW QULIN             36.63N 90.33W
05/16/2018                   BUTLER             MO   EMERGENCY MNGR

            ...LAND SPOUT...OCCURRED ALONG STATE HIGHWAY HH WITH
            DAMAGE TO TIN ROOF ON A SHED AND POWER LINES DOWN.

&&

SMITTY

The radar

The Paducah radar (KPAH), 70 km away, was scanning. The volume nearest the first event began at 04:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
May 16, 10:20 PM CST
Where
Union County, 2 mi NW of Cobden
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
37.550, -89.276

Medium size trees were uprooted. The trees fell across a back road, blocking the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749103.